Hail, Rowan
- When
- April 10, 2:03 PM EST to 2:07 PM EST
- Where
- Rowan County, Morehead
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.180, -83.430
A member of the public estimated hail the size of quarters fell at Morehead State University.
A strong low pressure system and cold front moved across Eastern Kentucky during the afternoon of April 10th, producing severe thunderstorms. Numerous reports of large hail, damaging winds, and funnel clouds were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A strong low pressure system and cold front moved across Eastern Kentucky during the afternoon of April 10th, producing severe thunderstorms. Numerous reports of large hail, damaging winds, and funnel clouds were received. There was also a confirmed tornado in Pulaski County. In addition, flash flooding also occurred over portions of Montgomery County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 10, 1:00 PM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 200 PM EDT FRI APR 10 2009 .SHORT TERM.../THE REST OF TODAY/ 14Z SFC ANALYSIS SHOWS THE COMPLEX STRUCTURE OF A FAIRLY DEEP LOW PRESSURE CENTER TO OUR WEST WITH A SERIES OF FRONTS SPREADING OUT FROM ITS CENTER...DESTINED TO MAJORLY IMPACT OUR WEATHER LATER THIS AFTERNOON AND EVENING. AT THIS TIME...THE WARM FRONT IS LYING JUST NORTH OF THE CWA AS PART OF THE SPIRAL ARM OF THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS THAT DAMPENED EAST KENTUCKY EARLIER. THIS FIRST BATCH...NOW EXITING PIKE COUNTY...SERVED PRIMARILY TO MOISTEN THE BOUNDARY LAYER AND JUMP OUR DEWPOINTS UP INTO THE UPPER 40S AND LOWER 50S. A THIN LAYER OF HIGH CLOUDS IN THE WAKE OF THESE FIRST SHOWERS WILL DO LITTLE TO HOLD BACK THE TEMPERATURE RECOVER AND THUS OUR INCREASING INSTABILITY. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH MID AFTERNOON WITH THE MAIN SHOW LIKELY THE LINE ABLE TO DEVELOP AHEAD OF THE COLD FRONT LATER TODAY...TOWARD EVENING FOR US HERE IN EAST KENTUCKY. THE ESE PATH OF THE SFC LOW WOULD TEND TO ANGLE THE MORE ORGANIZED LINEAR STORMS FURTHER SOUTH...LIKELY SOUTH OF THE HAL ROGERS PARKWAY. MEANWHILE...TO THE NORTH...ANY STORMS THAT MANAGE TO DEVELOP IN THE LESS FAVORABLE ENVIRONMENT WILL HAVE PLENTY OF DIRECTIONAL SHEAR TO WORK WITH RESULTING IN A MORE DISCRETE CELLULAR STRUCTURE THAT WILL HAVE TO BE WATCHED CLOSELY FOR MINI-SUPER CELL DEVELOPMENT. WILL BE UPDATING THE SUITE OF PRODUCTS THIS MORNING TO BETTER FINE TUNE THE SEVERE THREAT...ADJUST THE POP GRIDS FOR TIMING AND PLACEMENT...AND UPDATE THE TEMPERATURE AND DEWPOINT GRIDS. UPDATES WILL BE ISSUED SHORTLY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH SATURDAY/ A PREFRONTAL SQUALL LINE HAS FORMED OUT AHEAD OF THE APPROACHING FRONTAL SYSTEM. AT 3 AM...THE LINE EXTENDED FROM MT VERNON...IL TO CENTERVILLE...TN. AT THE CURRENT RATE OF MOVEMENT...THE LEADING EDGE OF THE SQUALL LINE WILL REACH EASTERN KENTUCKY BETWEEN 6:30 AND 7:30 AM. THE BIG QUESTION IS WHETHER OR NOT THIS LINE WILL STILL BE CAPABLE OF PRODUCING SEVERE THUNDERSTORMS BY THE TIME IT REACHES EASTERN KENTUCKY. PARTLY BECAUSE OF THE TIME OF DAY AND FAIRLY DRY DEWPOINTS...EXPECT THAT THE SHOULD BE MOSTLY A LINE OF SUB SEVERE STORMS THAT MOVES ACROSS THE AREA. THE BIGGEST THREAT FOR SEVERE WEATHER WILL BE THIS AFTERNOON BETWEEN 2 AND 8 PM. DURING THIS TIME THE SEVERE WEATHER INDICES ARE ALL VERY MUCH SHOWING SEVERE WEATHER POTENTIAL. THE FORECAST NAM SOUNDING IS SHOWING MINUS 7 LI AND CAPE OF NEARLY 1200 JOULES. THIS COUPLED WITH DECENT WIND SHEAR IS CERTAINLY MAKES FOR DECENT SEVERE POTENTIAL. WITH THE 850 HPA JET GETTING CRANKED UP...THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS ARE BOTH IN PLAY...AS WELL AS AN ISOLATED TORNADO. EVERYONE SHOULD BE CLOSELY MONITORING THE WEATHER SITUATION TODAY AND INTO THIS EVENING. .LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/ HIGHLY AMPLIFIED UPPER LEVEL PATTERN OF LATE WILL CONTINUE THROUGH THE LONG TERM PERIOD. FORECAST MODELS BEGIN THE PERIOD IN GOOD AGREEMENT THAT ANOTHER WELL DEFINED CYCLONE WILL TRACK FROM THE SOUTHERN PLAINS SUNDAY INTO THE OHIO VALLEY BY TUESDAY BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. THE PROGS THEN START TO HAVE PROBLEMS RESOLVING THE PATTERN EVOLUTION ONCE THIS SYSTEM EXITS TO THE EAST ON WEDNESDAY. BASED ON HPC REASONING WE GENERALLY PREFERRED THE TIMING OF THE 09/12Z ECMWF THROUGHOUT THE PERIOD. THIS PREFERENCE IS MOST APPARENT AT THE END OF THE FORECAST PERIOD WHERE THE PREFERRED ECMWF OFFERS A COOLER AND DRIER SOLUTION THAN THE 10/00Z GFS. OTHER MODELS SUCH AS THE 09/12Z NCEP ENSEMBLE AND 10/00Z GEM SUPPORT THIS SLOWER SOLUTION AS WELL. OVERALL... THIS GAME PLAN BROUGHT VERY FEW CHANGES TO THE INHERITED LONG TERM FORECAST. FOR SENSIBLE WEATHER... FIRST CONCERN OF THE PERIOD WILL BE A POSSIBLE FROST OR FREEZE ON SATURDAY NIGHT. STILL A LOT OF UNCERTAINTY WITH THIS. LOW LEVEL FLOW WILL BE BACKING AROUND TO THE NORTHEAST OVERNIGHT AND WHILE PROGS SHOW THIS ADVECTING IN MUCH DRIER AIR... SOMETIMES LOW CLOUDS CAN HANG ON STUBBORNLY IN THIS TYPE OF PATTERN. WE WILL FORECAST CLEARING SKIES WITH LOWS GENERALLY IN THE MID TO UPPER 30S WITH PATCHY FROST FOR NOW. MORE CLOUD COVER WOULD RESULT IN WARMER TEMPS AND THUS LESS OF A THREAT FOR FROST. AFTER A DRY SUNDAY... THE NEXT SYSTEM WILL LIKELY SPREAD A BAND OF SHOWERS AND THUNDERSTORMS INTO AND ACROSS THE AREA LATE SUNDAY NIGHT INTO MONDAY. INSTABILITY IS LACKING IN THE PROGS AND SURFACE LOW TRACK WILL BRING A LOT OF INITIAL SOUTHEASTERLY DOWNSLOPING WINDS SO THIS SYSTEM DOES NOT SEEM TO BRING WITH IT A LARGE SEVERE THREAT... BUT WILL CERTAINLY HAVE TO KEEP AN EYE ON THAT. RAIN THREAT WITH THIS SYSTEM WILL PERSIST INTO TUESDAY NIGHT/WEDNESDAY BEFORE IT APPEARS WE DRY OUT FOR A TIME. NEXT SYSTEM AND RESULTING RAIN CHANCES SHOULD THEN ARRIVE MOSTLY AFTER THIS FORECAST PERIOD ENDS. WE ANTICIPATE NEAR TO SLIGHTLY BELOW NORMAL TEMPS THROUGH THE PERIOD... COOLEST ON TUESDAY AS COOLER AIRMASS WRAPS AROUND UNDERSIDE OF VERTICALLY STACKED LOW TO OUR NORTH. WILL THEN FORECAST LESS OF A WARM UP THAN 10/00Z GFSX GUIDANCE SUGGESTS TO END THE PERIOD... KEEPING WITH THE COOLER SOLUTION OFFERED BY THE PREFERRED ECMWF. && .AVIATION.../18Z TO 18Z/...UPDATED PARTIALLY CLEAR SKIES WILL GIVE WAY TO DEVELOPING THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. WITH THE SCATTERED CONVECTION CIGS AND VIS WILL FALL INTO THE MVFR CATEGORY. MORE ORGANIZED... LINEAR...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CROSS THE AREA FROM 21 THROUGH 24Z. HAVE TIMED THESE THROUGH WITH A PREVAILING AND TEMPO GROUP...EXPECTING VIS TO FALL TO IFR DURING THE WORST OF THEM AS WELL AS VARIABLE WIND GUSTS OF 30 35 KTS. FOLLOWING THE STORMS THE SHOWERS WILL END LATE THIS EVENING WITH CIGS REMAINING DOWN IN THE MVFR CATEGORY THROUGH 12 TO 14Z BEFORE SCATTERING OUT. WINDS WILL BE BREEZY FROM THE SOUTHEAST INITIALLY AND THEN GRADUALLY PICK UP AND SWITCH TO THE SOUTHWEST AHEAD OF THE MAIN STORMS ASSOCIATED WITH FROPA. FOLLOWING THIS...THEY SLOW AND SWING TO THE NORTHWEST...AND LATER NORTH DURING THE DAY SATURDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ/GREIF LONG TERM....ABE AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 1150 AM EDT FRI APR 10 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111600- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1150 AM EDT FRI APR 10 2009 ...SEVERE WEATHER A STRONG POSSIBILITY THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO CROSS SOUTHERN KENTUCKY LATE THIS AFTERNOON AND INTO THE FIRST PART OF THE EVENING. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS...BUT DUE TO THE TWISTING OF THE WINDS IN THE LOWER ATMOSPHERE...A FEW TORNADOES WILL ALSO BE A DISTINCT POSSIBILITY. IN ADDITION...A STRAY TORNADO CANNOT BE RULED OUT NORTH OF THE CUMBERLAND VALLEY. THE THUNDERSTORMS SHOULD BE COMING TO AN END AFTER MIDNIGHT. THE MAIN PERIOD OF CONCERNS FOR THE SEVERE WEATHER WILL BE FROM 4 PM THROUGH 9 PM EDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PATCHY FROST WILL BE POSSIBLE EARLY SUNDAY MORNING AS TEMPERATURES FALL INTO THE LOWER AND MID 30S IN MOST LOCATIONS. FREEZING TEMPERATURES WILL ALSO BE POSSIBLE FOR A FEW HOURS IN THE MOST SHELTERED VALLEYS EARLY SUNDAY MORNING. THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. JJ/GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1236 PM EDT FRI APR 10 2009 KYZ050-058>060-108-111-101700- MONTGOMERY-MENIFEE-POWELL-ESTILL-WOLFE-LEE- 1236 PM EDT FRI APR 10 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN MONTGOMERY AND WEST CENTRAL MENIFEE AND POWELL AND WEST CENTRAL WOLFE AND NORTHERN ESTILL AND EXTREME NORTH CENTRAL LEE COUNTIES THROUGH 100 PM EDT FRIDAY AFTERNOON... AT 1236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CALLOWAY CROSSING...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL BE NEAR COTTAGE FURNACE AROUND 1245 PM EDT...STANTON AROUND 1250 PM EDT...ROSSLYN AROUND 1255 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL THE SIZE OF DIMES IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. SCHOETTMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1238 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL SANDHILL 37.73N 84.02W
04/10/2009 E0.75 INCH ESTILL KY TRAINED SPOTTER
DIME SIZED HAIL REPORTED BY TRAINED SPOTTER
&&
DSTAMPERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 221 PM EDT FRI APR 10 2009 KYZ044-050>052-060-104-106-101845- FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-MORGAN- 221 PM EDT FRI APR 10 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN FLEMING AND ROWAN AND BATH AND WEST CENTRAL ELLIOTT AND EAST CENTRAL MONTGOMERY AND EXTREME NORTH CENTRAL MORGAN AND EXTREME NORTH CENTRAL MENIFEE COUNTIES THROUGH 245 PM EDT FRIDAY AFTERNOON... AT 221 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR PRESTON...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR MARSHALL AROUND 230 PM EDT...POLKSVILLE AROUND 235 PM EDT...MIDLAND AROUND 240 PM EDT...FARMERS AROUND 245 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL UP TO DIME SIZE IN THESE AREAS. SCHOETTMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 232 PM EDT FRI APR 10 2009 KYZ068-079-083-101900- ROCKCASTLE-PULASKI-WAYNE- 232 PM EDT FRI APR 10 2009 ...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN ROCKCASTLE AND NORTHERN PULASKI AND EXTREME NORTH CENTRAL WAYNE COUNTIES THROUGH 300 PM EDT FRIDAY AFTERNOON... AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FAUBUSH... MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE NEAR STAB AROUND 240 PM EDT...HOGUE AROUND 245 PM EDT...PULASKI AROUND 250 PM EDT...BOBTOWN AROUND 255 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SCHOETTMER
The Jackson,KY radar (KJKL), 66 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
12 thunderstorm wind, 8 hail, 4 funnel cloud, 3 flash flood, 2 tornado. Local standard time, as filed.
A member of the public estimated hail the size of quarters fell at Morehead State University.
A storm survey team consisting of NWS employees has confirmed that an EF-0 tornado touched down in Pulaski County Friday afternoon near Eubank. The tornado first touched down on Ellison Pulaski Road near Highway 70 and traveled northeast a half mile before exiting into Lincoln County. Maximum winds were determined to be up to 85 mph based on the damage surveyed. There was light structural damage to a barn roof and numerous pine trees were uprooted and snapped off. The tornado was 50 yards wide at its widest point and had an exact path length of 0.55 miles. The time of touchdown in Pulaski County was determined by radar and eyewitness reports to be at 3:14 pm. The tornado traveled northeast and exited the county at 3:17 pm. Most of the damage caused by the tornado was to trees with a couple of shingles also peeled off of a barn roof.
A funnel cloud was reported by law enforcement in Eubank.
A spotter reported a tornado on the ground with debris visible that appeared to be near Hwy 328.
A trailer was overturned and flattened at the intersection of Highways 70 and 39.
A funnel cloud was reported on Morris Fork.
A funnel cloud was reported around New Fox Road and the Walters Ridge area.
A funnel cloud was reported by state police in Clay City and West Bend.
The public and media reported that a vehicle was blown off of the Mountain Parkway by a thunderstorm wind gust. Nickel sized hail was also reported.
High water closed Hinkston and Wyandot Roads.
A trailer was blown over. Several trees and power lines were also blown down near Eubank and Woodstock.
Several trees were blown down along Levee Road.
Half dollar to ping pong ball size hail was reported at a gas station in the Jeffersonville area.
Golf ball sized hail was reported at Natural Bridge State Resort Park.
Marble sized hail began falling around 4:15 pm and lasting for 10 minutes at the Koomer Ridge Campground. Ping pong ball size hail began at 4:25 pm and caused dents in a car. The ping pong ball size hail lasted for about a minute. The hail was 5 to 6 inches deep in drainage ditches by the time it ended.
High was reported over the road near Mainville and Hinkston. The road was closed temporarily.
High water was reported over Highway 460 causing the road to be closed temporarily.
A couple of large limbs were blown down.
The roof was blown off a barn.
A couple of large limbs were blown down.
A coop observer reported one inch diameter hail at New Cummer.
Two trees were blown down.
Quarter size hail was reported at a store in the Flat Gap area.
Trees were blown down along Hwy 404 about 1 mile from the Hwy 114 intersection.
A couple of trees were blown down.
The Pikeville city police reported several trees down on Town Mountain Road.
Pikeville city police reported several trees down on Walters Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163983, 163985, 163986, 164796, 164797, 164805, 164807, 164809, 164811, 164819, 164822, 163991, 164823, 164824, 164826, 164827, 163988, 164828, 164829, 163990, 164831, 163992, 163989, 163993, 164832, 164833, 163994, 164834, 164835.